Hello - My mom has end stage liver disease. She hates to take her Lactulose which makes her Ammonia level go up. When that happens she gets really mean and confused. After her level comes down, she forgets everything she said and did. I know that it is not really her that is talking and I know she doesn't mean it, but it is really tough.
Has anyone here ever had this problem? How do I get her to take her medicine?
Any help or advice anyone could give would be greatly appreciated.
Lactulose is taken to lower your mom's ammonia level in her blood. The high ammonia level in the brain is what is causing her confusion. The worst side effect that I recall from the lactulose was "loose stools." Discuss it with your mom's doctor as something else might be going on that would explain her symptoms.
If she wants to remember what she is doing in a room or can't find her keys, that is a symptom of encepholopathy caused by a high ammonia level. Google it and perhaps you'll get a better understanding of her problem.
I deeply sympathize with you. Hopefully, you've found a way to get your mom to take her Lactulose, but just in case, here goes: my husband has had ESLD for over 3 yrs. now, and he stopped taking his Lactulose over a year ago. His complaints were the taste of the liquid, 'constant' diarrhea and stomach cramps every day. He didn't start showing signs of encephalopathy until he started drinking alcohol again, which was at about the same time he stopped taking the med. (Ironically, when he needed the Lactulose the most!) I've made his dr. aware of the situation, and she told him point-blank, "you're going to be in Hospice - or dead - by the end of this year, if you don't stop drinking and take your meds as prescribed."
He still drinks, and doesn't take the Lactulose. He refuses to get his bloodwork done, and hasn't had it done in nearly a year, so we have no idea how high his ammonia level is, or anything else. He does the same thing as what you described your mom doing: gets mean, wants to pick a fist-fight w/anyone, scream at everyone, argues, forget things, etc. And of course, he never remembers it later.
I don't have an answer for you, but maybe it helps to know you're not alone with this stuff. I have decided that next time he gets that way, I'm going to videotape him and make him watch it later, when he's more clear-headed. But it probably won't help - he's in denial about his alcoholism anyway.
When you tell your mom about her behavior, does she believe you? Maybe video or audio-taping her when she acts up and showing it to her later, when she calms down, would help her realize how important it is that she take the medicine.
Good luck and hang in there.
My husband is taking lactulose and has been for some years he sometimes dose not want to take it also. I just found out there is a powder form of it that has no flavor and you can mix with milk, juice or other liquids. Maybe you could talk to your mothers doctor and her to take it. But if not I have at times mixed my husbands with soda and that seems to help him.
Good luck I know it can be trying.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.